Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 3, 2018, 9:50 AM EDT for Putnam County, West Virginia. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 9:50 AM EDT (13:50 UTC)
- Expired
- Aug 3, 2018, 11:45 AM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:50 AM EDT | FLASH FLOOD | 1 Nnw Woods And Irons, WV | COW CREEK OVER BANKS AND INTO ROADWAY COVERING PARTS OF COW CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WGUS51 KRLX 031350 FFWRLX WVC079-031545- /O.NEW.KRLX.FF.W.0053.180803T1350Z-180803T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 950 AM EDT FRI AUG 3 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... West central Putnam County in western West Virginia... * Until 1145 AM EDT. * At 946 AM EDT, Heavy rain from earlier storms has caused Cow Creek in Hurricane to come out of its banks. Water was reported running over Cow Creek Road and several homes and other roads may be effected along along Cow Creek. Flash flooding is already occurring, so use extra caution if traveling in this area and do not drive across flooded roads. * Some locations that will experience flooding include... Teays Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3851 8195 3849 8192 3844 8198 3847 8201 $$ KISTNER
2 follow-up statements
560 WGUS71 KRLX 031525 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1125 AM EDT FRI AUG 3 2018 WVC079-031545- /O.CON.KRLX.FF.W.0053.000000T0000Z-180803T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Putnam WV- 1125 AM EDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR WEST CENTRAL PUTNAM COUNTY... At 1119 AM EDT, the heavy rain has moved out of the area and flood waters will be receding. However, several roads may still have high water and motorists should use caution and heed any continued road closings. The flash flood warning will be allowed to expire as imminent danger from rapidly rising waters is no longer a threat. Some locations that will experience flooding include... Teays Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3851 8195 3849 8192 3844 8198 3847 8201 $$ KISTNER
301 WGUS71 KRLX 031539 FFSRLX Flash Flood Statement National Weather Service Charleston WV 1139 AM EDT FRI AUG 3 2018 WVC079-031549- /O.EXP.KRLX.FF.W.0053.000000T0000Z-180803T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Putnam WV- 1139 AM EDT FRI AUG 3 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL PUTNAM COUNTY WILL EXPIRE AT 1145 AM EDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3851 8195 3849 8192 3844 8198 3847 8201 $$ KISTNER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:15 AM EDT, 35 minutes earlier.
Area forecast discussion, Aug 3, 9:15 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
915 AM EDT Fri Aug 3 2018
.SYNOPSIS...
Upper trough keeps mountain rain in place today, and to a lesser
extent, tonight. Rain coverage decreasing over the weekend and
warmer afternoons.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 911 AM Friday...
Sent an update to adjust PoPs including thunder just east of the
OH River moving east per radar trends. Increase PoPs across the
eastern mountains per confidence from high resolution models
RUC13 and HRRR.
As of 801 AM Friday...
Extended FFA til 3 PM. Radar imagery shows convection starting
to increase upstream towards our central mountains. Expect few
thunderstorms to develop some with localized heavy rain. Rest of
forecast remains on track.
As of 620 AM Friday...
No major changes this morning. Shower activity has become a bit
more numerous further west, but no major overhaul to the
forecast grids needed.
As of 215 AM Friday...
The south southwest flow aloft from a pair of upper level
trough axes will continue to stream in upper level features
into primarily the eastern half of the CWA through 00Z Saturday.
Expect the deep south low to fill with the main forcing for the
more persistent mountain rain exiting to the northeast. Relying
on the low to mid level frontogenesis and upper level
deformation for the details in the POPs including the western
extent of the rain. Still have to keep thunder in the forecast.
A secondary trough axis aloft enters the CWA from the west, and
necessitates low POPs after 03Z Saturday, lingering through the
end of the near term.
Given the clouds and rain in the mountains today, expecting a
cool day and a larger gap than normal between those
temperatures and those of the western lowland areas.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 240 AM Friday...
Upper level trough crosses the forecast area Saturday. High
pressure will already be nosing in at the surface with fairly
dry air in place. Kept some slight chance POPs around through
the afternoon. Sunday should be mainly dry with high pressure at
the surface and a ridge aloft -- with that said, cannot rule out
an isolated shower or t-storm with all models showing an area of
weak vorticity moving through aloft. Afternoon temperatures
will be on the warm side, with highs running 3-5 degrees above
normal. Overnight lows should be a degree or two above normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 AM Friday...
Surface high pressure will gradually be pushed out as a surface
low and upper level trough moves into the Great Lakes. This will
bring increasing chances for showers and storms. Have the
highest POPs on Tuesday with high chance to likely across most
of the forecast area. Models showing a couple of cold fronts
mid to late in the week with continuing shower and thunderstorm
chances. Stuck close to a consensus blend until confidence
increases in the timing of each feature.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...
Rain continues over the eastern half of the CWA, but will not
necessarily be confined to the mountains. Have already seen a
migration westward of the showers, but do not expect much in the
way of restrictions except for brief MVFR in this activity. The
bulk of the first half of the forecast should be MVFR or VFR,
with some terminals in and out of rain. The bulk of the rain
will eventually exit, primarily after 00Z Saturday, and should
get some clearing, so have dropped the visibilities to IFR and
worse tonight in anticipation of river valley fog formation.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L M H H M H H H H H H H
HTS CONSISTENCY M L H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H M M M M
EKN CONSISTENCY M H H H H H H H H H L L
PKB CONSISTENCY H H H M H H H H H H H H
CKB CONSISTENCY L L L M L L M H H H H H
AFTER 12Z SATURDAY...
IFR or worse valley fog possible in the early mornings this
weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 3 PM EDT this afternoon for WVZ015-
024>028-030>034-039-040-515>526.
OH...None.
KY...None.
VA...Flash Flood Watch until 3 PM EDT this afternoon for VAZ003-004.
&&
SYNOPSIS...26/MZ
NEAR TERM...26/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26Hazardous weather outlook, Aug 3, 8:05 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 805 AM EDT Fri Aug 3 2018 VAZ003-004-WVZ015-024>028-030>034-039-040-515>526-041215- Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 805 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029-041215- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer- 805 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:02 AM EDT | Flash Flood Warning | RLX | Calhoun, Jackson, Roane, Wirt | 3 hr |
| Aug 3, 10:34 AM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Lewis, Ritchie, Wirt | 3 hr |
| Aug 3, 11:34 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison, Lewis | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.